Texas, 2019

Wildfire and Damaging Wind in Texas, August 17 to 24, 2019

August 17 to 24, 2019 · NWS LUB · 2 events in 2 counties and zones

Isolated thunderstorms developed across the Rolling Plains on the afternoon and evening of the 17th. One of these thunderstorms became severe as it moved near Spur (Dickens County) producing a wind gust to 66 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed across the Rolling Plains on the afternoon and evening of the 17th. One of these thunderstorms became severe as it moved near Spur (Dickens County) producing a wind gust to 66 mph. Also, a lightning started wildfire burned out of control for several days beginning on the 17th. The Bird Ranch Fire in west-central Cottle County was finally contained on the 24th burning 9931 acres. Exceptionally dry fuels from the lack of rainfall over the summer months contributed to the spread of this wildfire despite light winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 17, 1:47 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 1:47 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
247 PM CDT Sat Aug 17 2019

.DISCUSSION...
As with yesterday a few outflow boundaries remain which could aid
in convective development later this afternoon and evening as
weak upper lift pushes into the FA from NM. This lift has already
begun to aid in thunderstorm development over the higher terrain
of central NM. The Rolling Plains are favored for development
later today where surface dewpoints are higher. Most storms should
stay sub-severe, however some storms may be capable of producing
severe wind gusts over 60 mph. Due to the history of storms
producing strong wind gusts and lightning that has sparked several
wildfires, the current Red Flag warning will be continued through
late this evening.

The upper ridge will continue to build tomorrow into Monday which
will in turn allow temps to continue to warm. Models continue to
differ on handling of the upper ridge. The ECMWF and GFS both
"split" the ridge, but the GFS is more aggressive with splitting
it in turn creating a weakness in the center of the ridge. The
ECMWF keeps the upper ridge more in tact. Given the lack of
uncertainty precip chances have been lowered slightly to slight
chance. Models mostly come back into agreement beyond Tuesday by
moving the upper high slightly westward over AZ/NM giving west
Texas a slight relief from heat. While organized thunderstorms are
not expected mid to late week, the possibility for general
thunderstorms cannot be ruled out.

&&

.FIRE WEATHER...
A Red Flag Warning remains in effect from this afternoon through
late evening across the Rolling Plains. Recent days have seen a
number of fire starts likely connected to the dry lightning and
with Energy Release Components over the 90th percentile and
approaching historic highs for mid August. Grasses have dried
significantly and with the lightning also has come outflow gusts.
We expect another day with isolated to scattered high-based
lightning storms this afternoon and evening. Moisture levels are
reasonably high, and some locations will certainly see heavy
downpours. But areas near the fringe of the heavy rain will not
get much benefit from the rain and still have exposure to
lightning. Thus, potential for more starts and also potential to
fan existing fires.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight CDT tonight for TXZ024>026-
030>032-036>038-042>044.

&&

51/99
Hazardous weather outlook, Aug 17, 2:24 AM CST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
324 AM CDT Sat Aug 17 2019

TXZ021>044-181000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
324 AM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
A few thunderstorms could become severe this afternoon and evening
from the eastern South Plains through the Rolling Plains. Storms
will have potential for wind gusts greater than 60 mph and
isolated hail near 1 inch diameter, as well as locally intense
rainfall. There also is a threat for dry lightning storms outside
of the heavy rain and potential for new fire starts and spread of
existing fires. A Red Flag Warning is in effect this afternoon and
evening for the Rolling Plains and adjacent eastern South Plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong or severe wind gusts could occur near thunderstorms
Sunday afternoon and evening.

In the hours before

Special weather statement, Aug 17, 3:50 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Lubbock TX
450 PM CDT Sat Aug 17 2019

TXZ036-037-172215-
Dickens TX-Crosby TX-
450 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKENS AND
SOUTHEASTERN CROSBY COUNTIES UNTIL 515 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Spur, moving east at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm, along
with spotty rainfall.

Locations impacted include...
Spur, Dickens and White River Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3344 10115 3363 10115 3366 10066 3340 10067
      3340 10073
TIME...MOT...LOC 2149Z 271DEG 9KT 3354 10096

23
Special weather statement, Aug 17, 4:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
522 PM CDT Sat Aug 17 2019

TXZ034-035-172245-
Hockley TX-Lubbock TX-
522 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LUBBOCK AND SOUTHEASTERN
HOCKLEY COUNTIES UNTIL 545 PM CDT...

At 520 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reese Center, or 9 miles west of Lubbock, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm, along
with spotty rainfall and cloud to ground lightning.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Ransom Canyon, Texas Tech
University, Reese Center, New Deal and Smyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3343 10218 3367 10220 3377 10171 3341 10167
TIME...MOT...LOC 2220Z 264DEG 24KT 3357 10204

23
Special weather statement, Aug 17, 4:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Lubbock TX
538 PM CDT Sat Aug 17 2019

TXZ037-038-043-044-172300-
Dickens TX-Kent TX-King TX-Stonewall TX-
538 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KENT...SOUTHERN
DICKENS...NORTHEASTERN GARZA...SOUTHERN KING AND NORTHWESTERN
STONEWALL COUNTIES UNTIL 600 PM CDT...

At 537 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Guthrie to 8 miles south of
Spur. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this cluster
of storms, along with cloud to ground lightning and spotty rainfall.

Locations impacted include...
Spur, Jayton, Guthrie and Girard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3317 10069 3334 10104 3350 10094 3370 10049
      3359 9999 3358 9999
TIME...MOT...LOC 2237Z 289DEG 20KT 3361 10046 3336 10089

23

The radar

The Lubbock radar (KLBB), 90 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Thunderstorm Wind, Dickens

When
August 17, 4:40 PM CST
Where
Dickens County, 1 mi W of Spur
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -100.867

A Texas Tech University West Texas mesonet site near Spur measured a wind gust to 66 mph.

Wildfire, Cottle

When
August 17, 5:00 PM CST to August 24, 6:00 PM CST
Where
Cottle forecast zone
Reported by
Park/Forest Service
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842627, 842629.